Hemolytic-Uremic Syndrome in Children Receiving Antibiotics for E. coli Infection

abstract & commentary

Source: Wong CS, et al. The risk of hemolytic-uremic syndrome after antibiotic treatment of E. coli O157:H7 infections. N Engl J Med 2000;342:1930-1936.

The authors of this prospective, multicenter study observed the course of illness in 73 children younger than 10 years old with confirmed Escherichia coli O157:H7 enteric infections. The authors gathered data on administration of antibiotics and antimotility agents, other prescribed and nonprescription drugs taken, initial laboratory values, and clinical outcomes. Daily blood counts and renal function tests were obtained to assess for the development of hemolytic-uremic syndrome (HUS), which was defined as the presence of hemolysis, thrombocytopenia, and any renal insufficiency.

Ten of the 71 children developed HUS; it was seen in five of the nine children given antibiotics (56%) and in five of the 62 children not given antibiotics (8%). The relative risk of developing HUS in children receiving antibiotics was 14.3. The authors also noted that HUS was more likely to develop in children with higher white blood cell counts and those undergoing earlier stool cultures—markers of more severe disease. In a multivariate analysis adjusted for white blood cell count and the day on which cultures were obtained, the relative risk of HUS in antibiotic-treated patients rose to 17.3. The authors conclude that there is a strong association between development of HUS and antibiotic therapy for E. coli O157:H7 infection, and they caution against giving antimicrobial agents to children with such illness.

Comment by David J. Karras, MD, FAAEM, FACEP

This is an exceptionally strong epidemiologic study that confirms the potential danger of indiscriminate antibiotic utilization for serious diarrheal illness. E. coliO157:H7 is a notorious pathogen that accounts for 5% of laboratory-confirmed cases of bacterial enteritis.1 While the effects of E. coli are usually limited to severe diarrheal illness and volume depletion, between 5% and 15% of cases will develop HUS. E. coli O157:H7 is the most common known cause of HUS, and HUS is the most common cause of renal failure in children. The pathogenicity of E. coli O157:H7 is related to its production of Shiga-like toxins. It is suspected that antibiotic administration may accelerate the release of these toxins in the intestine, thus increasing toxin absorption and toxin-related systemic illnesses such as renal failure and hemolysis. While antibiotic therapy is generally safe and often effective in reducing the severity and duration of some diarrheal illnesses in adults, antimicrobials must be avoided in individuals (particularly children) suspected of having E. coli O157:H7 infections. Such patients are likely to present with grossly bloody diarrhea and may be part of a disease epidemic. In any case, empiric antibiotic therapy is not recommended for young children with acute diarrheal illnesses of any suspected etiology.

Reference

1. Centers for Disease Control and Prevention. Incidence of foodborne illness: Preliminary data from the foodborne diseases active surveillance network (FoodNet) — United States, 1998. Morb Mortal Wkly Rep 1999; 48:189-194.